Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4074  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (106 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed8187    
    Printed139    
    Emailed2    
    PDF Downloaded175    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


 


 
LETTER TO EDITOR
Year : 2005  |  Volume : 51  |  Issue : 3  |  Page : 243-244

Anaphylaxis and hypersensitivity syndrome reactions in increasing severity following repeated exposure to tinidazole


Department of Pharmacology and Therapeutics, Goa Medical College, Bambolim-403 202, India

Correspondence Address:
S S Singbal
Department of Pharmacology and Therapeutics, Goa Medical College, Bambolim-403 202
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 16333209

Rights and PermissionsRights and Permissions




How to cite this article:
Singbal S S, Rataboli P V. Anaphylaxis and hypersensitivity syndrome reactions in increasing severity following repeated exposure to tinidazole. J Postgrad Med 2005;51:243-4

How to cite this URL:
Singbal S S, Rataboli P V. Anaphylaxis and hypersensitivity syndrome reactions in increasing severity following repeated exposure to tinidazole. J Postgrad Med [serial online] 2005 [cited 2020 Jan 17];51:243-4. Available from: http://www.jpgmonline.com/text.asp?2005/51/3/243/19037


Sir,

Anaphylaxis is a potentially life-threatening immunological reaction that results from the sudden release of mast-cell-derived and basophil-derived mediators into the circulatory system. Hypersensitivity syndrome reactions (HSR) include cutaneous eruptions like erythema multiforme and Steven-Johnson syndrome, and are commonly induced by drugs. Erythema multiforme (EM) is an acute, usually self-limiting mucocutaneous disorder characterised by unique iritis or target lesions such as macules, papules, vesicles and bullae. Severe erythema multiforme with predominantly extensive bullous eruption of the skin and mucous membrane, sudden onset, high fever and prostration is termed Stevens Johnson syndrome. We report here an interesting case of a 30-year-old male who developed erythema multiforme, laryngeal oedema, anaphylaxis and  Stevens-Johnson syndrome More Details following repeated exposure to tinidazole. The patient presented with diarrhoea and was prescribed a combination of norfloxacin 400 mg and tinidazole 500 mg. After ingesting a few tablets, he developed dull red erythematous oral mucosal lesions over a period of few days and stopped the treatment on his own. The lesions were thought to be coincidental to drug intake and a probable diagnosis of drug-induced adverse dermatological reaction was not considered at that period of time.

Five months later, the patient had diarrhoea and on his own, he ingested one tablet of the same combination (norfloxacin 400 mg and tinidazole 500 mg) that had been prescribed earlier. Within four hours, he developed anaphylactic reaction characterised by tachycardia, bronchospasm and laryngeal oedema. Oral mucosal lesions also developed within the following two days. The lesions were erythematous, well circumscribed, tender and more severe as compared to those that had occurred earlier. Treatment was stopped and a diagnosis of a possible drug-induced anaphylaxis and erythema multiforme was made. It is interesting to note that earlier, the patient was prescribed metronidazole for diarrhoea on a few occasions, but he had developed no adverse drug reaction (ADR). As tinidazole belongs to the same nitroimidazole group of drugs as metronidazole, the cause of anaphylaxis was thought to be norfloxacin and the patient was advised not to use norfloxacin or related fluoroquinolone-containing combinations in the future.

Eighteen months later, the patient had diarrhoea and the physician aware of his past allergy to norfloxacin type of drugs prescribed only tinidazole (a dose of 500 mg twice daily). The patient, however, was reluctant to take any drug due to his earlier experience, and ingested only half a tablet of tinidazole. Within an hour, he developed severe anaphylaxis characterised by severe bronchospasm, laryngeal oedema, tachycardia, hypotension and difficulty in talking and swallowing. He had to be hospitalised for treatment. The next day, he developed severe oral and genital mucosal lesions. A diagnosis of tinidazole induced anaphylaxis and Steven-Johnson syndrome was made.

Severe potentially life-threatening reactions to tinidazole are uncommon. However urticaria, facial and laryngeal oedema, hypotension, bronchospasm and dyspnoea have been rarely reported.[1] McEwen has reported six cases of anaphylactic reaction in which epinephrine was needed and all the patients recovered. All these patients had reaction following a dose of 2g or more.[2] Our patient developed moderate anaphylactic reaction first to 500 mg of tinidazole and severe anaphylaxis was seen after a 250 mg dose of tinidazole was administered,(edit team to check inclusion of drug name)following a repeat exposure one-and-a-half-years later. It is well-known that in patients who have been exposed before, subsequent reactions have occurred faster with increasing severity.[3] This increased risk of ADR in patients with history of previous episode is primarily as a result of activation of mast cells and basophils via cell bound allergen specific IgE molecules.[4] Our reaction has a score of 9 on the Naranjo algorithm for ADR causality assessment, thus considering tinidazole as a highly probable cause for this ADR.[5] Although Erythema multiforme to tinidazole has been reported rarely, literature survey has failed to report a well-established case of Stevens-Johnson syndrome to tinidazole in the past.[1] Both metronidazole and tinidazole belong to 5-nitroimidazole group and cross-allergy is expected. However in our patient, there was no ADR to metronidazole after repeated use. Unlike metronidazole which is 2-methyl-5-nitromidazole-1-ethanol, tinidazole is 1-[2- (ethylsulfonyl) ethyl]-2-methyl-5-nitroimidazole.[1] As our patient showed hypersensitivity only to tinidazole, it seems likely that the ethylsulfonyl group present in the tinidazole structure is primarily responsible for the hypersensitivity syndrome reactions and anaphylaxis.

This case is unique in many aspects-

a)Anaphylaxis, although reported following the use of tinidazole, is extremely rare and standard textbooks of pharmacology do not mention it as a possible ADR.

b)To the best of our knowledge, Steven-Johnson syndrome due to tinidazole has not been reported in literature, and such immediate onset (within a day) is again, rare.

c) No cross-allergy to structurally similar compound metronidazole has been seen.

d) Different types of ADRs are reported in the same patient, following the use of the same drug at the same time.

 
 :: References Top

1.In : Sweetman SC, editor. Martindale the Complete Drug Reference. Pharmaceutical Press: London; 2002.   Back to cited text no. 1    
2.McEwen J. Hypersensitivity Reactions to Tinidazole. Med J Aust 1983;1:498-9.  Back to cited text no. 2    
3.Knowles S, Shear NH. Allergic Reactions to Drugs. In : Rakel RE, editor. Conn's Current Therapy. WB Saunders: Philadelphia; 2000. p.748-53.   Back to cited text no. 3    
4.Sampson HA, Leung DY. Anaphylaxis. In : Behrman RE, Kliegman RM, Jenson HB, editors. Nelson Textbook of Pediatrics. 17th edn. Elsevier: New Delhi; 2004. p. 781-2.  Back to cited text no. 4    
5.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 5    



This article has been cited by
1 Drug hypersensitivity syndrome | [Síndrome de hipersensibilidad a fármacos]
Fernández Herrera, J., Pedraz, J.
Seminarios de la Fundacion Espanola de Reumatologia. 2007; 8(2): 55-67
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow